Exenatide (Byetta) and Pancreatitis - Update
August 20, 2008
Exenatide (Byetta) may be associated with pancreatitis. In October 2007, FDA received 30 reports of pancreatitis in patients treated with exenatide. Amylin Pharmaceuticals updated the product labeling to include information regarding the potential risk of pancreatitis. FDA has now received 6 case reports of hemorrhagic or necrotizing pancreatitis since October 2007. Of these cases, all patients required hospital admission, and 2 patients have died (the other 4 were recovering at the time of the report).
Ensure patients receiving exenatide therapy are aware of the signs and symptoms of acute pancreatitis (unexplained, severe, and persistent abdominal pain). Discontinue exenatide therapy in patients with suspected pancreatitis and do not rechallenge if pancreatitis is confirmed.
Additional details are available at the following links:
- MedWatch Alert:
- Information for Healthcare Professionals:
- Dear Healthcare Provider Letter:
- Product Label:
September 28, 2007; September 14, 2007; University of Utah, Drug Information Service. Copyright 2009, Drug Information Service, University of Utah, Salt Lake City, UT.